I recently spent five days in my local hospital after fracturing my left wrist and dislocating the radius [the bone on the thumb side of the forearm that makes up part of the wrist joint]. This was my third fracture in six years (I’m 65 years old, by the way).
Before my discharge, the orthopaedic surgeon who had carried out my operation prescribed Fosamax at 10 mg daily. This was given to me at the mid-morning drug round (well after breakfast) on the last two days of my hospitalisation, together with my other medication (thyroxine, amlodipine [a calcium-channel blocker] and Calcichew D3 were also prescribed during my stay in hospital).
Remember, it is not only drugs that doctors prescribe, but also the times at which they are to be administered.
Upon arriving home, I read the packet insert for Fosamax and was horrified to learn that it should be taken at least half an hour before breakfast with a large glass of water (minimum of half a pint) – all of which should be consumed – and that the patient should stand or sit upright for at least half an hour after swallowing the tablet and until after the first food of the day.
The side-effects include ulceration, scarring or narrowing of the oesophagus, as well as many other nasties.
When attending the fracture clinic after my discharge, I showed the insert sheet to the surgeon who had prescribed the Fosamax. He shrugged and said, ‘Yes, I know that. I hope you’re taking it as prescribed’.
I told him I was not taking the drug at all and that my purpose in bringing this to his attention was for the ward staff to be informed of the dangers in administering Fosamax incorrectly. His response? Another shrug, then: ‘Tell the ward sister next time you see her’. He then left the consulting room!
How many long-stay orthopaedic hospital patients, I wonder, have taken Fosamax as it was given to me, then gone on to develop distressing side-effects from the drug? How many of the prescribing hospital doctors would connect the two events?
Judging from the reaction of the medic described above, too few. – Janet Harris, London